Texas, 2023

Flood and Hail in Texas, April 22, 2023

April 22, 2023 · NWS SJT · 28 events in 6 counties and zones

A cold front moving south into a warm, moist and very unstable airmass, resulted in scattered thunderstorms during the afternoon and evening across eastern portions of the Concho Valley, as well as portions of the Heartland and the Northwest Hill Country. A few of the storms were supercell thunderstorms, due to the strong vertical wind shear across the area, which produced very large hail and…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
28

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

A cold front moving south into a warm, moist and very unstable airmass, resulted in scattered thunderstorms during the afternoon and evening across eastern portions of the Concho Valley, as well as portions of the Heartland and the Northwest Hill Country. A few of the storms were supercell thunderstorms, due to the strong vertical wind shear across the area, which produced very large hail and isolated wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Apr 22, 12:50 PM CST, 1 hour 50 minutes earlier.

Area forecast discussion, Apr 22, 12:50 PM CST, 1 hour 50 minutes before
Area Forecast Discussion
National Weather Service San Angelo TX
150 PM CDT Sat Apr 22 2023

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(This evening through Sunday)
Issued at 130 PM CDT Sat Apr 22 2023

Satellite and observations continue to show a basically
stationary front extending from northeast Sterling County
southeast to just north of San Angelo and then back towards Brady.
Cu field along this boundary continues to look better and probably
just a matter of time before storms begin to develop. North of
there, the main cold front is pushing south across the Big Country
where the mesonet at Weinert is already down to 59 degrees. Cold
front will also continue south and as it overtakes the stationary
front we expect storms to blossom and become more widespread. best
rain chances this evening will be across the Heartland and Hill
Country.

Cold front continues south thru the area this evening and we may
see a brief lull in the precipitation before isentropic lift up
and over the frontal boundary starts to generate more widespread
showers and a few storms. This will continue into Sunday and help
produce much cooler temperatures. Highs in the 50s expected for
Sunday, and areas seeing precipitation in the afternoon may stay
in the 40s.

&&

.LONG TERM...
(Sunday night through next Friday)
Issued at 130 PM CDT Sat Apr 22 2023

...Chance of showers and isolated thunderstorms continues into
midweek...

Scattered showers and isolated thunderstorms will continue Sunday
night, increasing Monday morning as several weak disturbances aloft
move across. There will be a warming trend back to highs in the 60s
Monday, as southeast to south winds return. Continued warming is
expected Tuesday with highs jumping back into the the lower to mid
80s. A weak cold front then moves into the Big Country Tuesday
night, with a stronger cold front Wednesday. As far as severe
storms, instability should be limited Monday, but there is more
instability Tuesday with GFS SBCAPES up to 2000 J/KG, so cant rule
out a an isolated severe storms. On Wednesday, again a few severe
storms, possible, mainly south of the cold front, which should be
south of I-20. There are also more upper dynamics in play Wednesday
as a shortwave/upper low moves across North Texas/Oklahoma, but it
may dryslot portions of West Central Texas, particularly southwest
sections. Cooler temperatures temporarily return Thursday, but
temperatures rapidly warm back up into the 80s Friday with south
winds. A possible cold front returns early Saturday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene     44  52  45  61 /  80  80  30  50
San Angelo  47  54  46  66 /  70  80  30  50
Junction    50  57  48  66 /  70  70  30  40
Brownwood   46  55  45  62 /  70  80  30  50
Sweetwater  43  51  45  64 /  80  90  40  60
Ozona       48  54  48  66 /  60  80  30  40
Brady       48  54  47  61 /  70  70  30  40

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...07
LONG TERM....04
AVIATION...07
Hazardous weather outlook, Apr 22, 12:49 PM CST, 1 hour 51 minutes before
Hazardous Weather Outlook
National Weather Service San Angelo TX
149 PM CDT Sat Apr 22 2023

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-231900-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
149 PM CDT Sat Apr 22 2023

This Hazardous Weather Outlook is for portions of west central
Texas.

.DAY ONE...This Afternoon and Tonight

Strong to severe storms are possible across portions of West
Central Texas late this afternoon and this evening, mainly along
and south of a Brownwood to San Angelo to Ozona line. Large hail
will be the main threat, along with dangerous lightning,
damaging winds, and locally heavy rainfall. An isolated tornado
will also remain possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

The threat for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...
Spotter activation will likely be requested for portions of the
Concho Valley, Heartland, Northwest Hill Country, and Northern
Edwards Plateau for late this afternoon and evening.

In the hours before

Special weather statement, Apr 22, 1:57 PM CST, 43 minutes before
Special Weather Statement
National Weather Service San Angelo TX
257 PM CDT Sat Apr 22 2023

TXZ065-066-222030-
Runnels TX-Coke TX-
257 PM CDT Sat Apr 22 2023

...A strong thunderstorm will impact portions of east central Coke
and west central Runnels Counties through 330 PM CDT...

At 256 PM CDT, Doppler radar was tracking a strong thunderstorm over
Maverick, moving east at 25 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Ballinger, Maverick, Hatchel, Norton and Ballinger Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
west central Texas.

&&

LAT...LON 3182 10030 3187 10028 3192 9993 3172 9994
TIME...MOT...LOC 1956Z 265DEG 23KT 3184 10023

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

mkd

The radar

The San Angelo radar (KSJT), 65 km away, was scanning. The volume nearest the first event began at 20:40 UTC.

Open the radar archive at this moment

Event by event

22 hail, 5 thunderstorm wind, 1 flood. Local standard time, as filed.

Hail, Runnels

When
April 22, 2:40 PM CST
Where
Runnels County, 0.91 mi SW of Ballinger
Measured
3 in hail
Reported by
Trained Spotter
Coordinates
31.740, -99.960

There was baseball to tea cup size hail reported in Ballinger.

Hail, Runnels

When
April 22, 2:46 PM CST
Where
Runnels County, 1.18 mi W of Ballinger
Measured
1.75 in hail
Reported by
Amateur Radio
Coordinates
31.750, -99.970

Hail, Runnels

When
April 22, 2:55 PM CST
Where
Runnels County, 0.91 mi SW of Ballinger
Measured
1.75 in hail
Reported by
Public
Coordinates
31.740, -99.960

There was nickel to golf ball size hail covering the ground.

Hail, Concho

When
April 22, 3:30 PM CST
Where
Concho County, 3.6 mi E of Concho
Measured
1.5 in hail
Reported by
Public
Coordinates
31.540, -99.720

The pong ball size hail was reported at OH Ivie Lake.

Thunderstorm Wind, Concho

When
April 22, 3:39 PM CST
Where
Concho County, 7.11 mi E of Millersview
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
31.410, -99.650

The gust was measured at a West Texas Mesonet site.

Thunderstorm Wind, Concho

When
April 22, 3:48 PM CST
Where
Concho County, 8.28 mi E of Millersview
Measured
60 kt (69 mph) estimated gust
Reported by
Public
Coordinates
31.430, -99.630

There were tree limbs blown down with hail covering the ground.

Hail, McCulloch

When
April 22, 3:52 PM CST
Where
McCulloch County, 1.37 mi ESE of Waldrip
Measured
1.75 in hail
Reported by
Public
Coordinates
31.440, -99.410

Thunderstorm Wind, Concho

When
April 22, 3:53 PM CST
Where
Concho County, 7.11 mi E of Millersview
Measured
65 kt (75 mph) measured gust
Reported by
Mesonet
Coordinates
31.410, -99.650

A mesonet observation 3 miles WNW of Doole.

Thunderstorm Wind, McCulloch

When
April 22, 4:12 PM CST
Where
McCulloch County, 2.73 mi NE of Pear Vly
Measured
60 kt (69 mph) estimated gust
Reported by
Amateur Radio
Coordinates
31.310, -99.490

There were trees blown down in the Pear Valley area off County Road 504.

Hail, McCulloch

When
April 22, 4:20 PM CST
Where
McCulloch County, Rochelle
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
31.230, -99.220

Hail, McCulloch

When
April 22, 4:28 PM CST
Where
McCulloch County, 1.18 mi E of Rochelle
Measured
1.25 in hail
Reported by
Public
Coordinates
31.230, -99.200

The report was from mping.

Hail, McCulloch

When
April 22, 4:30 PM CST
Where
McCulloch County, 3.26 mi ESE of Brady Curtis Arpt
Measured
1 in hail
Reported by
Public
Coordinates
31.160, -99.270

There was lots of quarter size hail.

Hail, McCulloch

When
April 22, 4:31 PM CST
Where
McCulloch County, 0.91 mi SE of Rochelle
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
31.220, -99.210

The hail likely melted a little bit, but near ping pong ball size hail.

Hail, McCulloch

When
April 22, 4:39 PM CST
Where
McCulloch County, 1.37 mi WNW of Satuit
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
31.210, -99.220

There was half dollar size hail reported 1.5 miles southwest of Rochelle.

Hail, San Saba

When
April 22, 5:44 PM CST
Where
San Saba County, 5.33 mi W of Cherokee
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
30.980, -98.790

Hail, San Saba

When
April 22, 6:05 PM CST
Where
San Saba County, 2.07 mi S of Cherokee
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
30.950, -98.700

There was small hail with some quarter size hail falling on Highway 16 south of Cherokee.

Hail, Mason

When
April 22, 7:25 PM CST
Where
Mason County, 0.69 mi S of Streeter
Measured
1.75 in hail
Reported by
Public
Coordinates
30.760, -99.370

The report was from mping.

Hail, Mason

When
April 22, 7:29 PM CST
Where
Mason County, Grit
Measured
1.5 in hail
Reported by
Public
Coordinates
30.780, -99.320

The report was from mping.

Hail, Mason

When
April 22, 7:29 PM CST
Where
Mason County, 1.82 mi NW of Koockville
Measured
1.25 in hail
Reported by
Public
Coordinates
30.770, -99.270

The report was from mping.

Thunderstorm Wind, Mason

When
April 22, 7:30 PM CST
Where
Mason County, 0.69 mi S of Grit
Measured
70 kt (81 mph) estimated gust
Reported by
Public
Coordinates
30.770, -99.320

There were trees uprooted and a roof was blown off. Public report from mPING.

Hail, Mason

When
April 22, 7:33 PM CST
Where
Mason County, 1.78 mi W of Streeter
Measured
2.5 in hail
Reported by
Trained Spotter
Coordinates
30.770, -99.400

There was hen egg to tennis ball size hail reported.

Hail, Mason

When
April 22, 7:35 PM CST
Where
Mason County, 1.19 mi E of Koockville
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
30.750, -99.230

The hail size was estimated while driving on Highway 87.

Hail, Mason

When
April 22, 7:37 PM CST
Where
Mason County, 1.19 mi E of Koockville
Measured
1.75 in hail
Reported by
Public
Coordinates
30.750, -99.230

Flood, Mason

When
April 22, 7:42 PM CST
Where
Mason County, 0.69 mi N of Koockville to 0.7 mi N of Koockville
Cause
Heavy Rain
Reported by
Public
Coordinates
30.760, -99.250

The report is from mping.

Hail, Mason

When
April 22, 8:07 PM CST
Where
Mason County, 4.87 mi S of Hedwigs Hill
Measured
2 in hail
Reported by
Public
Coordinates
30.600, -99.110

The report was from mping.

Hail, Mason

When
April 22, 8:26 PM CST
Where
Mason County, 4.87 mi S of Loyal Vly
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
30.510, -99.010

Hail, Kimble

When
April 22, 8:45 PM CST
Where
Kimble County, 4.81 mi W of (Jct)kimble Co Arpt
Measured
1.5 in hail
Reported by
Public
Coordinates
30.490, -99.850

Hail, Kimble

When
April 22, 9:10 PM CST
Where
Kimble County, 2.74 mi SW of Junction
Measured
1 in hail
Reported by
COOP Observer
Coordinates
30.450, -99.800

There was some hail possibly larger than quarter size. There were tents damaged due to the wind and hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, April 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1094477, 1094476, 1094478, 1094487, 1094510, 1094515, 1094479, 1094512, 1094519, 1094481, 1094500, 1094482, 1094483, 1094480, 1094488, 1094489, 1094507, 1094505, 1094508, 1094520, 1094491, 1094492, 1094493, 1096058, 1094509, 1094494, 1094495, 1094497.